Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 296, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 19, 2018, 9:30 PM CDT for Panola County, Tate County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 9:30 PM CDT (02:30 UTC)
- Expired
- Jul 19, 2018, 10:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Panola County, MS, Tate County, MS
The radar
The Memphis radar (KNQA), 81 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 8:54 PM CDT | Severe Thunderstorm Watch | SPC | 114 min |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3860 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 21.5
The text
As transmitted.
237
WUUS54 KMEG 200230
SVRMEG
MSC107-137-200315-
/O.NEW.KMEG.SV.W.0296.180720T0230Z-180720T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
930 PM CDT THU JUL 19 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Eastern Tate County in northwestern Mississippi...
Northeastern Panola County in northwestern Mississippi...
* Until 1015 PM CDT.
* At 930 PM CDT, a severe thunderstorm was located over Barr, or 9
miles east of Senatobia, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Senatobia, John W Kyle State Park, Sardis, Coldwater, Como, Barr,
Independence, Wakefield, Looxahoma, Lurline, Aiken, Crossroad,
McGhee, Glenville, New Garden, Thyatira, Poagville, Hayes Crossing,
Bett and New Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3437 9005 3472 9000 3473 8998 3473 8996
3474 8996 3475 8993 3475 8972 3469 8972
3469 8971 3455 8971 3455 8972 3436 8972
TIME...MOT...LOC 0230Z 011DEG 11KT 3462 8980
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
083
WWUS54 KMEG 200259
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
959 PM CDT THU JUL 19 2018
MSC137-200308-
/O.CAN.KMEG.SV.W.0296.000000T0000Z-180720T0315Z/
Tate MS-
959 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TATE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Mississippi.
LAT...LON 3437 9005 3455 9002 3455 8972 3436 8972
TIME...MOT...LOC 0258Z 011DEG 11KT 3453 8982
$$
MSC107-200315-
/O.CON.KMEG.SV.W.0296.000000T0000Z-180720T0315Z/
Panola MS-
959 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN PANOLA COUNTY...
At 958 PM CDT, a severe thunderstorm was located near Barr, or 7
miles north of John W Kyle State Park, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
John W Kyle State Park, Sardis, Como, Glenville, Hayes Crossing and
McGhee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3437 9005 3455 9002 3455 8972 3436 8972
TIME...MOT...LOC 0258Z 011DEG 11KT 3453 8982
HAIL...1.00IN
WIND...60MPH
$$636
WWUS54 KMEG 200308
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1008 PM CDT THU JUL 19 2018
MSC107-200318-
/O.EXP.KMEG.SV.W.0296.000000T0000Z-180720T0315Z/
Panola MS-
1008 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PANOLA COUNTY
WILL EXPIRE AT 1015 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning will be allowed
to expire.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Mississippi.
LAT...LON 3437 9005 3455 9002 3455 8972 3436 8972
TIME...MOT...LOC 0308Z 011DEG 11KT 3452 8982
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:18 PM CDT, 12 minutes earlier.
Area forecast discussion, Jul 19, 9:18 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
918 PM CDT Thu Jul 19 2018
.UPDATE...
Ongoing strong to severe storms will continue this evening across
portions of southwest TN and north MS and a bowing line segment is
diving southeast across northern AR. There is plenty of
instability across the region with MUCAPE exceeding 4000 J/kg per
mesoanalysis. Strong deep-layer vertical shear should help
maintain some organization of this convection for several more
hours although increasing CINH should result in a general
weakening trend as the storms approach the Mississippi River.
There is a lot of uncertainty regarding how far southeast the AR
storms reach as the hires CAMS have been pretty useless. The
Severe Thunderstorm Watch is probably a bit large but the goal was
to balance the uncertainty with the potential impacts.
Johnson
&&
.PREV DISCUSSION... /issued 334 PM CDT Thu Jul 19 2018/
DISCUSSION...
Skies are partly cloudy across the forecast area this afternoon
with temperatures ranging from the mid 80s to lower 90s. A few
thunderstorms have popped up over portions of north Mississippi
and west Tennessee this afternoon. Some additional thunderstorms
may pop up early this evening and some thunderstorms may move into
the forecast area from southeast Missouri. There could be a severe
storm or two tonight mainly west of the Mississippi with damaging
winds as the main threat. Temperatures will remain quite warm
with lows Friday morning in the mid 70s.
On Friday, a cold front will drop south into Missouri and Kansas.
Thunderstorms are expected to develop ahead of the front and some
of this activity may move into mainly northern sections of the
forecast area. Temperatures will be rather hot on Friday with
highs in the low to mid 90s. Heat index values are expected to
reach or exceed 105 degrees over most of the forecast area so will
be issuing a Heat Advisory for Friday.
The cold front will move into the region Friday night bringing
more thunderstorms with it. Some of these thunderstorms could be
severe with damaging winds and possibly large hail expected.
Temperatures will remain warm with lows Saturday morning in the
mid 70s. The cold front will move out of the forecast area on
Saturday with thunderstorms possible over eastern sections.
Temperatures will be a little cooler with highs in the low to mid
70s. Heat index values should remain below 105.
The cold front will be south of the region Saturday night with dry
weather expected. An upper level disturbance will drop into middle
Tennessee on Sunday with some thunderstorms possible over eastern
sections of the forecast area. Most of the thunderstorms that
develop Sunday should be out of the forecast area by Sunday night.
Scattered afternoon thunderstorms will be possible on Monday.
Another cold front will approach the region on Tuesday and move
into the forecast area for Wednesday and next Thursday. Scattered
thunderstorms will be found ahead of the front all three days.
Temperatures will not be as hot from Monday through Thursday.
ARS
&&
.AVIATION...
00z TAFs
VFR...though MKL could see light fog/MVFR VSBY late tonight.
Convection forecast not as confident. Showers and a few storms
early will be isolated. Stronger complex in Missouri could hold
together and affect the northern TAF sites between 20/06z-20/12z.
For now kept the forecast more optimistic with VC remarks. Later
in the period greater confidence of better storm coverage...which
is likely to reach MEM after 21/01z. Light southeast to south
winds overnight...increasing to 6-11kts with gusts at JBR.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 11 AM to 8 PM CDT Friday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory from 11 AM to 8 PM CDT Friday for Dunklin-Pemiscot.
MS...Heat Advisory from 11 AM to 8 PM CDT Friday for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Heat Advisory from 11 AM to 8 PM CDT Friday for Chester-Crockett-
Dyer-Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jul 19, 9:11 PM CDT, 19 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Memphis TN 911 PM CDT Thu Jul 19 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 911 PM CDT Thu Jul 19 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight There is a Slight Risk for severe storms this evening for areas west of the Mississippi River with a Marginal Risk across portions of west Tennessee and northwest Mississippi. A Severe Thunderstorm Watch is in effect through 4 AM. Damaging winds and heavy rainfall are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Heat Advisory is in effect for much of the Mid-South on Friday. Heat indices may range from 105 and 109 degrees across most of the Mid-South. There is a Enhanced Risk for severe weather across much of west Tennessee and northeast Mississippi on Friday. There is a Slight Risk for severe weather across the remainder of the Mid-South on Friday. The primary hazard will be damaging wind. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today and again on Friday.
In the hours before
Local storm report, Jul 19, 8:26 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
826 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL N GERMANTOWN 35.09N 89.79W
07/19/2018 M1.00 INCH SHELBY TN TRAINED SPOTTER
QUARTER SIZED HAIL AROUND HOUSTON LEVEE ROAD AND WOLF
RIVER.
&&
MRMSpecial weather statement, Jul 19, 8:26 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
826 PM CDT THU JUL 19 2018
TNZ089-090-200215-
Hardeman TN-Fayette TN-
826 PM CDT THU JUL 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CDT
FOR...
Southwestern Hardeman County in southwestern Tennessee...
Southeastern Fayette County in southwestern Tennessee...
At 826 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles northwest of
Lagrange, or 18 miles southwest of Bolivar, moving east at 5 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Hardeman and southeastern Fayette Counties
should monitor this storm closely.
LAT...LON 3499 8919 3500 8938 3522 8935 3521 8913
3499 8911
TIME...MOT...LOC 0126Z 282DEG 5KT 3514 8928Special weather statement, Jul 19, 8:50 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
850 PM CDT THU JUL 19 2018
MSZ003-004-200230-
Tippah MS-Benton MS-
850 PM CDT THU JUL 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...
Central Tippah County in northeastern Mississippi...
Northeastern Benton County in northeastern Mississippi...
At 850 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Gravestown, or 9
miles northwest of Ripley, moving northeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Tippah and northeastern Benton Counties should
monitor this storm closely.
LAT...LON 3470 8918 3491 8917 3495 8882 3486 8882
3470 8881
TIME...MOT...LOC 0150Z 242DEG 22KT 3483 8906Special weather statement, Jul 19, 8:51 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
851 PM CDT THU JUL 19 2018
TNZ089-090-200230-
Hardeman TN-Fayette TN-
851 PM CDT THU JUL 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...
Central Hardeman County in southwestern Tennessee...
Northeastern Fayette County in southwestern Tennessee...
At 851 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Whiteville, or 10
miles west of Bolivar, moving northeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Hardeman and northeastern Fayette Counties should
monitor this storm closely.
LAT...LON 3516 8932 3537 8931 3542 8884 3539 8884
3536 8882 3520 8878 3515 8879
TIME...MOT...LOC 0151Z 242DEG 21KT 3526 8919Special weather statement, Jul 19, 8:59 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Memphis TN 859 PM CDT THU JUL 19 2018 MSZ001-002-008-012-013-200245- Lafayette MS-Marshall MS-DeSoto MS-Panola MS-Tate MS- 859 PM CDT THU JUL 19 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT FOR... Northwestern Lafayette County in northwestern Mississippi... Southwestern Marshall County in northwestern Mississippi... Southeastern DeSoto County in northwestern Mississippi... Northeastern Panola County in northwestern Mississippi... Eastern Tate County in northwestern Mississippi... At 859 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Independence, or 15 miles west of Wall Doxey State Park, moving south at 10 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northwestern Lafayette...southwestern Marshall... southeastern DeSoto...northeastern Panola and eastern Tate Counties should monitor this storm closely. LAT...LON 3449 8999 3480 8993 3480 8956 3449 8956 TIME...MOT...LOC 0159Z 341DEG 9KT 3474 8972
Special weather statement, Jul 19, 9:01 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
901 PM CDT THU JUL 19 2018
MSZ007-011-012-200245-
Tunica MS-Panola MS-Quitman MS-
901 PM CDT THU JUL 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT
FOR...
Southern Tunica County in northwestern Mississippi...
Western Panola County in northwestern Mississippi...
Quitman County in northwestern Mississippi...
At 901 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Curtis Station, or
7 miles west of Batesville, moving southeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Tunica...western Panola and Quitman Counties
should monitor this storm closely.
LAT...LON 3407 9039 3449 9039 3449 8988 3416 8991
3416 9013 3407 9014
TIME...MOT...LOC 0201Z 295DEG 22KT 3433 9006The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:01 PM CDT | Special Weather Statement | MEG | Marshall | 44 min |
| Jul 19, 7:36 PM CDT | Special Weather Statement | MEG | Marshall | 39 min |
| Jul 19, 7:54 PM CDT | Areal Flood Advisory | MEG | Marshall | 82 min |
| Jul 19, 7:55 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall | 50 min |
| Jul 19, 8:00 PM CDT | Special Weather Statement | MEG | Coahoma | 45 min |
| Jul 19, 8:11 PM CDT | Special Weather Statement | MEG | Benton | 49 min |
| Jul 19, 8:13 PM CDT | Special Weather Statement | MEG | Quitman | 47 min |
| Jul 19, 8:35 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall | 29 min |
| Jul 19, 8:48 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman | 42 min |
| Jul 19, 8:50 PM CDT | Special Weather Statement | MEG | Tippah | 40 min |
| Jul 19, 8:59 PM CDT | Special Weather Statement | MEG | Tate | 46 min |
| Jul 19, 9:01 PM CDT | Special Weather Statement | MEG | Panola, Quitman | 44 min |
| Jul 19, 9:29 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 29 min |
| Jul 19, 9:32 PM CDT | Special Weather Statement | MEG | Lafayette | 43 min |
| Jul 19, 9:46 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Panola, Yalobusha | 33 min |
| Jul 19, 10:19 PM CDT | Special Weather Statement | MEG | Lafayette, Panola | 41 min |
| Jul 19, 10:56 PM CDT | Special Weather Statement | MEG | Yalobusha | 49 min |
| Jul 19, 11:20 PM CDT | Special Weather Statement | MEG | Pontotoc | 40 min |
| Jul 19, 11:39 PM CDT | Special Weather Statement | MEG | Yalobusha | 51 min |
| Jul 19, 11:40 PM CDT | Special Weather Statement | MEG | Pontotoc, Union | 50 min |
| Jul 20, 3:34 AM CDT | Excessive Heat Warning | MEG | Coahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more | 16 hr |
| Jul 20, 11:50 AM CDT | Special Weather Statement | MEG | Coahoma | 40 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.